Communications in Mathematical Physics

, Volume 14, Issue 4, pp 329–335 | Cite as

Global aspects of the Cauchy problem in general relativity

  • Yvonne Choquet-Bruhat
  • Robert Geroch


It is shown that, given any set of initial data for Einstein's equations which satisfy the constraint conditions, there exists a development of that data which is maximal in the sense that it is an extension of every other development. These maximal developments form a well-defined class of solutions of Einstein's equations. Any solution of Einstein's equations which has a Cauchy surface may be embedded in exactly one such maximal development.


Neural Network Statistical Physic General Relativity Complex System Initial Data 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Choquet-Bruhat, Y.: Acta Math., 1952. See also a review article in: Gravitation: an introduction to current research, L. Witten (Ed.). New York: J. Wiley 1962.Google Scholar
  2. 2.
    Lichnerowicz, A.: Theories relativistes de la gravition et de l'electromagnétisme. Paris: Masson 1955.Google Scholar
  3. 3.
    Wheeler, J. A.: Article in: Relativity, groups and topology. New York: Gordon-Breach 1964.Google Scholar
  4. 4.
    Choquet-Bruhat, Y.: Article in: Batelle seattle recontres. New York: Benjamin 1968.Google Scholar
  5. 5.
    Leray, J.: Hyperbolic differential equations. Preprint, Princeton, 1952.Google Scholar
  6. 6.
    Penrose, R.: Phys. Rev. Letters14, 57 (1965).Google Scholar
  7. 7.
    Hawking, S. W.: Proc. Roy. Soc.294 A, 511 (1966).Google Scholar
  8. 8.
    Geroch, R.: The domain of dependence. J. Math. Phys. (to be published).Google Scholar
  9. 9.
    Choquet-Bruhat, Y.: Bull. Soc. Math.96, 181–192 (1968).Google Scholar
  10. 10.
    See, for example: Kelly, J. L.: General topology. New York: Van Nostrand 1955.Google Scholar

Copyright information

© Springer-Verlag 1969

Authors and Affiliations

  • Yvonne Choquet-Bruhat
    • 1
  • Robert Geroch
    • 2
  1. 1.Département de MathématiquesFaculté des SciencesParis
  2. 2.Department of MathematicsBirbeck CollegeLondon

Personalised recommendations